Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 27, NWS Goodland, KS

July 20, 2008Dundy County, Nebraska; 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Jul 20, 2008, 1:05 PM MDT for Dundy County, Nebraska; 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2008, 1:05 PM MDT (19:05 UTC)
Expired
Jul 20, 2008, 9:00 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-505 J/kg
Mixed-layer LCL
3201 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 201905
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT SUN JUL 20 2008

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH EARLY EVENING...

.TEMPERATURES APPROACHING 100 DEGREES...A DRY AIRMASS AND
SOUTHERLY WINDS GUSTING TO AROUND 30 MPH WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE AREA TODAY.

COZ252>254-KSZ001-013-027-041-NEZ079-210300-
/O.NEW.KGLD.FW.W.0027.080720T1905Z-080721T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
105 PM MDT SUN JUL 20 2008 /205 PM CDT SUN JUL 20 2008/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE AREA
THROUGH THE AFTERNOON WITH DRIER AIR SLOWLY SPREADING EAST THROUGH
THE AFTERNOON. CONDITIONS WILL BEGIN TO IMPROVE AROUND SUNSET AS
TEMPERATURES COOL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


JRM
1 follow-up statement
000 
WWUS83 KGLD 210313
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT SUN JUL 20 2008

COZ252>254-KSZ001-013-027-041-NEZ079-210415-
/O.EXP.KGLD.FW.W.0027.000000T0000Z-080721T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
913 PM MDT SUN JUL 20 2008 /1013 PM CDT SUN JUL 20 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

AS TEMPERATURES HAVE COOLED AND WIND SPEEDS HAVE DECREASED SOMEWHAT
THIS EVENING...RELATIVE HUMIDITY VALUES HAVE INCREASED...ALSO
DECREASING THE FIRE DANGER.

$$

LOCKHART

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jul 20, 11:38 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 20, 11:38 AM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT SUN JUL 20 2008

.DISCUSSION...A RIDGE WILL BE OVER THE ROCKIES/PLAINS THROUGH
TUESDAY NIGHT. WEAK SURFACE LOW PRESSURE WILL BE PRESENT OVER COLORADO.

FORECAST CONSIDERATIONS INCLUDE POSSIBLE POPS AND TEMPERATURES AS
WELL AS FIRE WEATHER.

THROUGH TUESDAY NIGHT MOISTURE/DYNAMICS WILL STREAM NORTHWARD ALONG
THE BACKSIDE OF THE RIDGE OVER THE ROCKY MOUNTAINS. SOME OF THIS
MOISTURE WILL ROUND THE TOP OF THE RIDGE INTO WESTERN SOUTH
DAKOTA/NORTHERN NEBRASKA. THE RIDGE WILL KEEP THIS SHUNTED TO THE
NORTH OF THE FORECAST AREA BUT BRUSHES SOUTHWEST NEBRASKA ZONES
MONDAY NIGHT. ON TUESDAY THE RIDGE AXIS SHIFTS ENOUGH TO THE EAST TO
ALLOW STORMS TO MOVE EAST OF THE ROCKIES INTO THE EASTERN COLORADO
ZONES. H7 TEMPERATURES ARE 14+ DEGREES C THROUGH THE DAY MONDAY.
PLAN TO GO WITH NIL POPS FOR ALL PERIODS EXCEPT SOME SILENT POPS
MONDAY NIGHT IN THE EXTREME SOUTHWEST NEBRASKA ZONES AND SLIGHT
CHANCE POPS TUESDAY AFTERNOON/EVENING.

FIRE WEATHER CONCERNS ARE RAISED FOR THIS AFTERNOON WITH RH VALUES
APPROACHING 15 PERCENT FOR A COUPLE OF HOURS IN EASTERN COLORADO
FIRE ZONES. SUSTAINED WIND SPEEDS SHOULD BE BELOW 20 MPH. THERE MAY
BE A FEW GUSTS REACHING NEAR 25 MPH BUT SHOULD NOT BE FREQUENT
ENOUGH TO POSE A CRITICAL WILD FIRE DANGER.

850MB TEMPERATURES STAY AT 30 OR 32 DEGREES C THROUGH TUESDAY. WITH
PLENTY OF SUN AND LIGHT SOUTH WIND TEMPERATURES SHOULD EASILY MOVE
UP INTO THE UPPER 90S WITH SOME TRIPLE DIGITS POSSIBLE. MIN
TEMPERATURES WILL BE MILD WITH READINGS FALLING INTO THE MID/UPPER
60S.

FS
&&

.AVIATION...
1131 AM MDT SUN JUL 20 2008

FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH
GUSTY SOUTHERLY WINDS DEVELOPING IN THE AFTERNOON AND EARLY
EVENING. FRONT WILL BACK INTO THE MCK AREA BY 12Z SHIFTING WINDS
TO THE EAST. AREAS OF FOG HAVE DEVELOPED ALONG THIS FRONT THE PAST
FEW EVENINGS...BUT TIMING DOES NOT APPEAR FAVORABLE FOR FOG
DEVELOPMENT ATTM.

JRM
&&

.FIRE WEATHER...
1131 AM MDT SUN JUL 20 2008

DEWPOINTS CONTINUE TO FALL IN THE WESTERN ZONES WITH VALUES IN THE
30S NOTED AT YMA. WILL LIKELY SEE A FEW AREAS DIP BELOW 10 PERCENT
FOR MINIMUM RH TODAY...BUT WINDS LOOK TO REMAIN IN THE 10 TO 20
MPH RANGE. WILL PROBABLY BRIEFLY MEET RFW CRITERIA THIS AFTERNOON
BUT STRONGER WINDS DO NOT LOOK LIKE THEY DEVELOP UNTIL LATE THIS
AFTERNOON...RESULTING IN A FAIRLY SHORT DURATION.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 20, 10:22 AM MDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT SUN JUL 20 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1022 AM MDT SUN JUL 20 2008 /1122 AM CDT SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE DANGER WILL BE EXTREME TODAY...ESPECIALLY OVER WESTERN
PORTIONS OF THE TRI-STATE AREA. WHEN THERE IS EXTREME FIRE
DANGER...FIRES WILL START QUICKLY... SPREAD RAPIDLY AND BURN
INTENSELY. OUTDOOR BURNING SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING
ACROSS THE TRI-STATE AREA FROM TUESDAY THROUGH FRIDAY. AT THIS
TIME THE MAIN THREAT SHOULD BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.